Washington, 2011Debris Flow and Flooding in Washington, May 12 to 17, 2011
May 12 to 17, 2011 · NWS OTX · 8 events in 6 counties and zones
A wet spring season resulted in saturated soils across the Inland Northwest. Rivers, small streams, and creeks began to rise as warming temperatures on May 13th and 14th melted mountain snowpack across the east slopes of the northern Cascades and Northeast Mountains.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $46,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A wet spring season resulted in saturated soils across the Inland Northwest. Rivers, small streams, and creeks began to rise as warming temperatures on May 13th and 14th melted mountain snowpack across the east slopes of the northern Cascades and Northeast Mountains. Warm and dry weather transitioned to cooler but considerably wetter conditions over the weekend May 14th and 15th. An upper level low pumped a considerable amount of moisture into the region with an extended period of heavy rainfall over the Cascades to the Okanogan Highlands early Saturday morning through Sunday morning. This heavy rainfall slowly pushed to the northeast into the Spokane Area and Northeast Mountains by Sunday afternoon into Monday. Forty-eight hour rainfall totals ranged from one to three inches across the east slopes of the northern Cascades, one to one and a half inches across the Spokane Area, to one to two and a quarter inches across the Northeast mountains. In addition to the flooding, landslides were reported, and even a few trees were downed as winds picked up across the Okanogan Highlands Saturday morning.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at May 12, 9:09 AM PST, 3 hours 51 minutes earlier.
Area forecast discussion, May 12, 9:09 AM PST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1009 AM PDT THU MAY 12 2011
.SYNOPSIS...
A COLD FRONT WILL EXIT THE AREA TODAY. SHOWERS MAY LINGER OVER
THE EASTERN MOUNTAINS OTHERWISE EXPECT COOLER TEMPERATURES BUT
MAINLY DRY CONDITIONS. TEMPERATURES WILL REBOUND AND MOISTURE
INCREASE FRIDAY AND THROUGH THE WEEKEND. A SHOWERY AND UNSETTLED
WEATHER PATTERN OVER THE WEEKEND THE WEEKEND AND INTO MONDAY WILL
BRING THE POTENTIAL FOR HEAVY RAINFALL NEAR THE CASCADES...AND
SHARP RISES ON MOST RIVERS AND STREAMS.
&&
.DISCUSSION...
WILL UPDATE FORECAST TODAY TO LOWER POPS AS WET COLD FRONT EXITS
THE AREA TODAY. ADDITIONALLY WILL LOOK OVER HYDROLOGIC PRODUCTS WHICH
ADDRESS THE CONSIDERABLE RAINFALL AND SNOWMELT EXPECTED TO CAUSE
CONSIDERABLE RUNOFF OVER THE WEEKEND AND INCREASE STREAM-FLOW.
/PELATTI
&&
.AVIATION...
18Z TAFS...EXITING COLD FRONT ALLOWING CLEARING TO PROPAGATE
EAST BEHIND IT TODAY. MINOR SHOWER ACTIVITY MAY LINGER NEAR THE
MOUNTAINS OF NORTHERN IDAHO AND THE NORTHEAST WASHINGTON
MOUNTAINS OTHERWISE WARMING AND DRYING INTO FRIDAY WILL ALLOW
MOST AVIATION FORECAST SITES TO REMAIN VFR. /PELATTI
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 59 42 74 49 76 50 / 20 10 10 40 50 60
COEUR D'ALENE 58 38 75 46 77 47 / 40 10 10 40 30 40
PULLMAN 58 39 74 50 75 50 / 30 10 10 40 60 60
LEWISTON 64 43 80 54 80 55 / 30 10 20 40 60 70
COLVILLE 63 38 76 47 79 48 / 10 20 10 40 40 50
SANDPOINT 59 37 75 45 77 47 / 40 10 10 20 30 30
KELLOGG 57 36 72 43 76 42 / 50 10 20 30 40 40
MOSES LAKE 66 38 76 50 76 53 / 10 0 10 40 70 80
WENATCHEE 65 43 73 53 73 55 / 10 0 10 60 70 80
OMAK 66 37 76 48 77 53 / 10 20 10 60 70 70
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, May 12, 5:01 AM PST, 7 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
601 AM PDT THU MAY 12 2011
IDZ001>004-026-027-WAZ031>038-041>044-131315-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
601 AM PDT THU MAY 12 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A GOOD POSSIBILITY FOR AFTERNOON AND EVENING
THUNDERSTORMS THIS WEEKEND...ESPECIALLY ON SATURDAY. THESE MAY BE
SOME OF THE STRONGEST STORMS OF THE SEASON WITH A FEW THUDERSTORMS
POTENTIALLY REACHING SEVERE LEVELS.
RIVERS AND STREAMS ARE EXPECTED TO RISE LATE THIS WEEKEND
ALONG THE EAST SLOPES OF THE CASCADES...NORTHEAST WASHINGTON AND
PANHANDLE MOUNTAINS. DUE TO A COMBINATION OF MODERATE
PRECIPITATION AND MILD SPRING TEMPERATURES INTERACTING WITH A
HEAVY SNOWPACK...INCREASED RUNOFF IS ANTICIPATED.
Event by event
4 flood, 2 heavy rain, 1 strong wind, 1 debris flow. Local standard time, as filed.
Flood, Stevens
- When
- May 12, 1:00 PM PST to May 17, 3:00 PM PST
- Where
- Stevens County, 0.18 mi E of Chewelah to 0.29 mi NNE of Chewelah
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Broadcast Media
- Coordinates
- 48.281, -117.716
Chewelah Creek rose to bank level on May 12th resulting in portions of Chewelah Park being inundated with water next to the creek. By May 16th, the creek had risen considerably out of its banks with flooding observed over Lincoln Avenue south of the park forcing its closure. The creek continued to rise through May 17th at which time water began flowing over state route 395 between mile post 206.69 and 207.81 forcing its closure as well. Flood waters approached businesses next to the park, but did not appear to make it inside any buildings.
Strong Wind, Okanogan Highlands
- When
- May 13, 11:50 PM PST to May 14, 5:30 AM PST
- Where
- Okanogan Highlands forecast zone
- Measured
- 33 kt (38 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 48.510, -119.128 (the zone’s center; the record gives no point)
The combination of saturated soils and strong winds resulted in two trees toppling over onto highway 14 east of Republic. The first tree fell just after 2350PST on May 13th fourteen miles east of town and the second fell around 0430PST nine miles east of town.
Debris Flow, East Slopes Northern Cascades
- When
- May 14, 12:00 PM PST to 12:20 PM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- Park/Forest Service
Mud and debris flowed into Lake Chelan down the Meadow Creek drainage. A section of the Lakeshore Trail was damaged during the landslide. Estimated the timing of the slide as it was reported to have occurred sometime either the 14th or the 15th.
Flood, Okanogan
- When
- May 14, 3:00 PM PST to May 15, 4:00 PM PST
- Where
- Okanogan County, 2.13 mi SE of Mazama Arpt to 2.06 mi SE of Mazama Arpt
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Emergency Manager
- Coordinates
- 48.630, -120.464
Lost River Road flooded approximately three miles east of Mazama as debris clogged the flow of water underneath a bridge. Two feet of water was observed to be flowing over the roadway resulting in its closure. No damage was reported to the road.
Flood, Chelan
- When
- May 15, 9:45 AM PST to May 16, 5:00 AM PST
- Where
- Chelan County, 6.07 mi SSE of Malaga to 5.35 mi SE of Malaga
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $20,000
- Reported by
- County Official
- Coordinates
- 47.285, -120.165
Heavy rain and snow melt resulted in flooding along Colockum Road. Kingsbury Bridge was undercut by Colockum Creek resulting in its closer. Further down the creek flooding was reported on Tarpiscan Road, which blocked vehicle access to the Washington State University agricultural research station. Colockum Creek flowed in the basement of a rental home, forcing the renters to evacuate. Property damage was estimated.
Heavy Rain, Spokane
- When
- May 15, 2:00 PM PST to 8:00 PM PST
- Where
- Spokane County, 1.33 mi SE of Velox
- Reported by
- Law Enforcement
- Coordinates
- 47.666, -117.151
Heavy rain Sunday resulted in water pooling on eastbound Interstate 90 at mile post 294. Traffic was reduced to one lane starting Sunday night May 15th through Monday morning due to the flooding on the interstate.
Heavy Rain, Spokane
- When
- May 15, 2:00 PM PST to 8:00 PM PST
- Where
- Spokane County, 0.72 mi SSW of Velox
- Reported by
- Law Enforcement
- Coordinates
- 47.670, -117.175
Heavy rain resulted in water pooling on Flora Road in Spokane Valley resulting in its closure Sunday night May 15th.
Flood, Spokane
- When
- May 16, 8:45 AM PST to 10:00 PM PST
- Where
- Spokane County, 8.08 mi NE of Green Bluff to 8.47 mi ENE of Green Bluff
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $25,000
- Reported by
- Broadcast Media
- Coordinates
- 47.896, -117.126
State Route 206 was undercut by Deadman Creek at mile post 14.5, which forced a temporary closure of the road. Only damage that occurred was along the shoulder of the roadway. Damage costs were estimated.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Nebraska, May 12, 2011$3.4 million · EF0 · 33 events
- Flash Flooding and Flooding in Ohio, May 12 to 14, 2011$632,000 · 1.75 in hail · 35 events
- Flash Flooding and Hail in Oklahoma, May 12, 2011$205,000 · 3 in hail · 25 events
- Flash Flooding and Hail in Arkansas, May 12, 2011$180,000 · 1.75 in hail · 9 events
- Hail in Iowa, May 12, 2011$30,000 · 1 in hail · 18 events
- Damaging Winds and Lightning Strike in Tennessee, May 12, 2011$57,000 · 55 kt wind · 4 events
- Hail and Damaging Winds in Illinois, May 12, 2011$50,000 · 1 in hail · 5 events
- Damaging Winds and Lightning Strikes in Texas, May 12, 2011$41,000 · 61 kt wind · 9 events
- Flash Flooding and Hail in West Virginia, May 12, 2011$35,000 · 1.75 in hail · 9 events
- Flash Flooding and Flood in Nebraska, May 12 to 13, 2011$4,000 · 1.75 in hail · 26 events
- Flood and Hail in Ohio, May 12, 2011$20,000 · 1.75 in hail · 6 events
- Hail in Kansas, May 12, 2011$20,000 · 1.75 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 301493, 307477, 307466, 307467, 301533, 307492, 307499, 301551.